Hail, Marshall
- When
- July 24, 6:00 PM CST to 6:15 PM CST
- Where
- Marshall County, 6.92 mi W of Newfolden
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.360, -96.480
Numerous quarter to ping pong ball sized hail fell along with very heavy rain.
Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota. Most of the thunderstorm activity was diurnally driven and associated with good upper jet support. Therefore most of the thunderstorms flared up in the very late afternoon and diminished around sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 2:26 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC 4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION... SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM. ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL SHEAR PROFILES. BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06 UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO THE UPPER 50S TO LOWER 60S. MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION. ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT- WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO 50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE QUITE ACTIVE. LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY... BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR SEASONAL NORMS. && .AVIATION... CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT ENOUGH TO INCLUDE IN TAFS ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 337 PM CDT SUN JUL 24 2011 NDZ024-026>030-038-039-049-252045- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- 337 PM CDT SUN JUL 24 2011 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY BE NEEDED AGAIN TUESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054- 252045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND- WESTERN WALSH- 337 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY NIGHT. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 530 PM CDT SUN JUL 24 2011 MNZ004-005-007-008-242330- EAST MARSHALL MN-KITTSON MN-ROSEAU MN-WEST MARSHALL MN- 530 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHWESTERN ROSEAU AND SOUTHEASTERN KITTSON COUNTIES UNTIL 630 PM CDT... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES WEST OF GREENBUSH...OR 29 MILES SOUTHWEST OF ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... GREENBUSH AROUND 545 PM CDT. STRATHCONA AROUND 605 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 542 PM CDT SUN JUL 24 2011 NDZ026>030-242345- GRAND FORKS ND-GRIGGS ND-NELSON ND-STEELE ND-TRAILL ND- 542 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAILL...NORTHERN STEELE...SOUTHEASTERN NELSON...EXTREME NORTHEASTERN GRIGGS AND SOUTHERN GRAND FORKS COUNTIES UNTIL 645 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES EAST OF MCVILLE...OR 44 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LOGAN CENTER AROUND 555 PM CDT. NORTHWOOD AND GOLDEN LAKE AROUND 615 PM CDT. HATTON AROUND 630 PM CDT. PORTLAND AND HOLMES AROUND 640 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 552 PM CDT SUN JUL 24 2011 MNZ001-013>015-NDZ027-242345- EAST POLK MN-GRAND FORKS ND-PENNINGTON MN-RED LAKE MN-WEST POLK MN- 552 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK...EASTERN GRAND FORKS...RED LAKE AND WESTERN PENNINGTON COUNTIES UNTIL 645 PM CDT... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR EAST GRAND FORKS...OR NEAR GRAND FORKS...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... FISHER AND DAVIDSON AROUND 600 PM CDT. SHERACK AND KEY WEST AROUND 605 PM CDT. CROOKSTON AND EUCLID AROUND 615 PM CDT. HUOT...GENTILLY AND DOROTHY AROUND 625 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 605 PM CDT SUN JUL 24 2011 MNZ004-005-007-008-250000- EAST MARSHALL MN-KITTSON MN-ROSEAU MN-WEST MARSHALL MN- 605 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...EXTREME SOUTHWESTERN ROSEAU AND SOUTHEASTERN KITTSON COUNTIES UNTIL 700 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES NORTH OF STEPHEN...OR 25 MILES NORTHEAST OF GRAFTON...MOVING TO THE EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... STEPHEN AROUND 615 PM CDT. ARGYLE AROUND 630 PM CDT. ENGLUND AROUND 640 PM CDT. FLORIAN AROUND 645 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 619 PM CDT SUN JUL 24 2011 NDZ028-029-038-039-250000- BARNES ND-CASS ND-GRIGGS ND-STEELE ND- 619 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEELE...SOUTHEASTERN GRIGGS...NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 700 PM CDT... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES SOUTH OF COOPERSTOWN...OR 24 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SIBLEY AROUND 625 PM CDT. LUVERNE AROUND 630 PM CDT. PILLSBURY AND BLABON AROUND 640 PM CDT. SHERBROOKE...HOPE AND COLGATE AROUND 645 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL LARIMORE 47.91N 97.63W
07/24/2011 E1.00 INCH GRAND FORKS ND PUBLIC
0515 PM HAIL LARIMORE 47.91N 97.63W
07/24/2011 E1.75 INCH GRAND FORKS ND PUBLIC
0525 PM HAIL ARVILLA 47.92N 97.49W
07/24/2011 E1.25 INCH GRAND FORKS ND PUBLIC
0530 PM HAIL EMERADO 47.92N 97.36W
07/24/2011 E0.88 INCH GRAND FORKS ND PUBLIC
0545 PM HAIL GRAND FORKS 47.92N 97.07W
07/24/2011 M0.50 INCH GRAND FORKS ND OFFICIAL NWS OBS
&&
DRIDDLEThe Fargo/Grand Forks radar (KMVX), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
6 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Numerous quarter to ping pong ball sized hail fell along with very heavy rain.
This tornado was briefly viewed by spotters near Goodridge. A 10 inch diameter ash tree was snapped about four feet above the ground. Several sections of tin roofing were torn off of a house and numerous large tree branches were blown down in shelterbelts and groves. Peak winds were estimated at 90 mph.
A brief touchdown in a open field was noted. Peak winds were estimated at 70 mph.
A persistent funnel cloud passed just east of the community of Thief River Falls during the Pennington County Fair.
Numerous mature trees were blown down in and around Fisher. Several fences were also damaged.
Large tree branches were blown down throughout Crookston. A door was also blown in at the Hugos grocery store. Wind speeds were estimated at 60 to 70 mph.
Half a pine tree was blown down at St. John's cemetery. Other large branches blew down and blocked a road. Wind damage also affected several sections across southeast Lessor Township.
Several large tree branches were blown down.
Very strong wind and wind driven hail completely stripped fields of their crops for about a one mile wide by six mile long path through northeast King and northwest Brandsvold townships. Numerous large tree limbs were torn down for an additional half mile wide on either side of the main damage corridor. At one farmstead, a chicken coop was overturned and roofing materials were ripped loose from the house and barn.
A few large 3 to 5 inch diameter branches were broken down at a farmstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332447, 332450, 317424, 332475, 332477, 317426, 317427, 317428, 317429, 317430, 332480, 332483.